Metformin + H2RA and/or PPI = a recipe for neuropathy…
An increased BMI is commonly seen in patients with T2D and/or GERD. Metformin is often the first line of therapy for patients with T2D, while H2RA and PPIs are commonly prescribed for patients with GERD. All three agents have been linked to a deficiency in vitamin B-12. This article addresses the potential deficiency of vitamin B-12 due to the use of metformin and acid-suppressing medication, and its contribution to neuropathy in diabetic patients.
Patients who have been on metformin have shown a malabsorption of vitamin B-12. Patients being treated with metformin tend to have a lower B-12 level and worse diabetic neuropathy than patients on other oral therapies. The proposed mechanisms of metformin-induced B-12 deficiency include a decrease in bile acid secretion resulting in bacterial overgrown that decreases intestinal absorption, decreased intrinsic factor secretion, and decreased absorption due to metformin’s antagonism of cell surface receptors in the ileum. Supplementation of B-12, cessation of metformin therapy, administration of doxycycline, and oral calcium supplement, have all been shown to improve B-12 levels.
H2RAs and PPIs have been documented to interfere with B-12 absorption, showing a 53% drop in protein-bound B-12 absorption with H2RA. In one study with ranitidine, the decrease in absorption was shown to be 89%. It should be noted that unbound B-12 (i.e. vitamin B-12 supplements) can be absorbed with H2RAs, but protein-bound B-12 found from food sources are not fully absorbed. The mechanism of interference has been attributed to the decrease in gastric acid, pepsin, and intrinsic factor output; however, improvement in B-12 levels can be obtained B-12 supplementation and cessation of H2RAs and PPIs therapy.
Vitamin B-12 has several important roles in the human body, and the signs and symptoms of B-12 deficiency can easily be mistaken for diabetic neuropathy. These signs and symptoms include: paresthesias; diminished sensation, proprioception and nerve conduction; loss of cutaneous sensation; muscle weakness; abnormal reflexes; incontinence; loss of vision; and axonal degeneration. Several studies have shown that B-12 supplementation, alone or concomitant with other agents, has improve multiple aspects of diabetic neuropathy, such as cutaneous sensitivity, pain, paresthesia, nerve conduction, and autonomic symptoms.
Metformin, H2RA, and PPI can independently result in a B-12 deficiency. When combined together, it has an additive effect; therefore, it is important to recognize the potential of neuropathy due to the combination of these drug therapies. Patients and healthcare providers should be aware of this polypharmacy-induced B-12 deficiency and its potential for neuropathy, especially in the T2D patient population w/ GERD. Patients and healthcare providers should also be aware of the strategies to correct this deficiency.
- Metformin, H2RAs, and PPIs can each independently result in the deficiency of vitamin B-12.
- Deficiency in vitamin B-12 can result in signs and symptoms of neuropathy that can be mistaken for diabetic neuropathy.
- Healthcare providers should be aware of this polypharmacy-induced deficiency and be knowledgeable of possible strategies to correct this deficiency.
Zdilla MJ. Metformin With Either Histamine H2-Receptor Antagonists or Proton Pump Inhibitors: A Polypharmacy Recipe for Neuropathy via Vitamin B12 Depletion. Clinical Diabetes. 2015; 33(2): 90-95.